Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment working?
Oct 23, 2003

I was diagnosed with HIV 6/02, CD4 count initially was 34, VL was 250,000. My meds were Sustiva/Combivir. My doctor put me on Sustiva/Epivir/Viread this past June thinking that might boost CD4 count which was 150, VL undetectable at that time. He said my white blood cell count when I started treatment was low and that the AZT in Combivir might be supressing my white blood count, thereby supressing my CD4 count, hence the treatment change. My most recent lab had my CD4 count at 140, VL undetectable. He says I'm doing fine. Is it more important for the VL to be low than the CD4 count to be higher? My last three labs had CD4 count at 154,150,140, VL undetectable in all three. Why is it I read guys on the same treatment with 500-600-700+ CD4 counts?

Response from Dr. Conway

My advice is to hang in there. The viral load tells us that the treatment is working as well as it can. If you are adherent and not having significant side effects, you're doing great.

The CD4 count was very low when you started, indicating severe damage to your immune system. It may take a long time to return. Many of the people with CD4 counts of 500 or greater are those who started treatment with CD4 counts in the 200-350 range. You may yet get there, it will just take longer.



Previous
moving to diabetes after 10 years of meds thanks
Next
Naltrexone

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement